Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 61, NWS Cheyenne, WY

August 28, 2002Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 28, 2002, 9:10 PM MDT for Cheyenne County, Nebraska. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2002, 9:10 PM MDT (03:10 UTC)
Expired
Aug 28, 2002, 9:30 PM MDT
In force
20 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 135 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
2250 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
-126 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WUUS55 KCYS 290310
SVRCYS
NEC033-290330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
909 PM MDT WED AUG 28 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CETNRAL AND NORTHERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 930 PM MDT

* AT 903 PM MDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 6
  MILES EAST OF POTTER...OR ABOUT 13 MILES NORTHWEST OF SIDNEY...
  MOVING NORTHEAST AT 20 MPH.  ANOTHER SEVERE STORM WAS LOCATED
  ABOUT 15 MILES NORTHEAST OF SIDNEY DRIFTING NORTH.  THIS WARNING
  REPLACES THE EARLIER WARNING FOR NORTHEAST CHEYENNE COUNTY.

* OTHER LOCATIONS IN THE WARNING INCLUDE DALTON...GURLEY AND POTTER.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4113 10337 4124 10297 4143 10292 4142 10336

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:25 PM MDT, 6 hours 45 minutes earlier.

Area forecast discussion, Aug 28, 2:25 PM MDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT WED AUG 28 2002

WV IMAGERY SHOWING S/WV TROF MVG ACRS NW CO/SOUTH CENTRAL WY...WITH
60KT H3 JET ENERGY EVIDENT VIA CIRRUS BANDS MVG INTO SW CO.  ANOTHER
NIGHT OF SHWRS/TSTMS ACRS THE FA...WITH MOST NUMEROUS ACTIVITY OVR
THE SE WY PLAINS INTO THE PANHANDLE.  H8-H7 THETA-E RIDGE AXIS
NOSING INTO SE WY THIS EVENING...WITH H3 DIVERGENCE FIELDS FOCUSING
BETWEEN CYS-SNY.  ABUNDANT LOW LVL MSTR OVR ERN AREAS...WITH SFC
DWPTS IN THE 50S TO LWR 60S AND PLENTY OF STRATO-CU.  LACK OF
DAYTIME HEATING DUE TO LOW CLDS OVR ERN AREAS MAY HELP TO INHIBIT
SOME OF THE CONVECTION IN THE NEAR TERM...BUT ENOUGH INSTABILITY AND
FORCING THIS EVENING TO PRODUCE SCT STRONG/SEVERE TSTMS.  I HAVE
SOME CONCERN ABOUT FLASH FLOODING POTENTIAL OVR ERN AREAS...WITH
PW/S OF 1.0 TO 1.3 INCHES AND THE PAST FEW NIGHTS OF LCLY HVY RAIN.
GIVEN THE MORE LOCAL NATURE OF THE FLASH FLOOD POTENTIAL TONIGHT...I
WL NOT ISSUE A FFA.

UPR LOW OVR SRN ID BEGINS TO GRADUALLY OPEN UP ON THU...AND DRIER
AIR BEGINS TO MOVE INTO SOUTH CENTRAL PARTS OF WY.  STILL PLENTY OF
LOW LVL MSTR/INSTABILITY/DEEP SHEAR AND UPR DIVERGENCE OVR ERN
AREAS...SO ANOTHER ROUND OF SHWRS/TSTMS THU-THU NITE.  H8-H7 THETA-E
AXIS SHIFTS A LITTLE FURTHER EAST ON THU...SO MAIN PCPN FOCUS MAY BE
MORE TOWARD THE PANHANDLE THAN OVR WY.  UPR/SFC PATTERN FINALLY
TURNS TOWARD DRIER WESTERLY FRI-SAT...AS UPR LOW OVR ID LIFTS OUT.
CURRENT FCST FOR HAS DRY BOTH PERIODS...AND THIS LOOKS
GOOD.

.EXTENDED...
WEAK COLD FRONT WILL WORK ITS WAY INTO THE FORECAST AREA EARLY
MONDAY...WITH ASSOCIATED WIND SHIFT.  THERE IS A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS ON SUNDAY AHEAD OF THE FRONT....WITH
DECREASING CHANCE OF RAIN BEHIND THE FRONT.  MONDAY LOOKS TO BE
MOSTLY DRY...WITH A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
RETURNING TO THE FORECAST TUESDAY AND WEDNESDAY AS A WEAK UPPER
TROUGH MOVES THROUGH.

.CYS...
WY...NONE.
NE...NONE.

JK/RGB

In the hours before

Local storm report, Aug 28, 8:09 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
809 PM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    12 N CHEYENNE             WY   2.00 INCH HAIL
08/28/02   LARAMIE

0614 PM    24 N CHEYENNE             WY   1.75 INCH HAIL
08/28/02   LARAMIE

0653 PM    6 W HILLSDALE             WYOMING   1.75 INCH HAIL
08/28/02   LARAMIE

0718 PM    4 NW BURNS                WY   F0 TORNADO
08/28/02   LARAMIE

0719 PM    5 SW BURNS                WY   F0 TORNADO
08/28/02   LARAMIE

0720 PM    4 W BURNS                 WY   F0 TORNADO
08/28/02   LARAMIE

0721 PM    3 W CARPENTER             WY   .88 INCH HAIL
08/28/02   LARAMIE

0722 PM    3 W BURNS                 WY   1.75 INCH HAIL
08/28/02   LARAMIE

0722 PM    0 BURNS                   WY   F0 TORNADO
08/28/02   LARAMIE

0723 PM    1 S BURNS                 WY   F0 TORNADO
08/28/02   LARAMIE                        POWER LINE FLASHES NEAR
                                          BURNS

0735 PM    1 S BURNS                 WY   1.00 INCH HAIL
08/28/02   LARAMIE

0738 PM    3 NE BURNS                WY   1.75 INCH HAIL
08/28/02   LARAMIE

0739 PM    2.5 S CARPENTER           WY   F0 TORNADO
08/28/02   LARAMIE                        ROOF REMOVED FROM POLE BARN
Local storm report, Aug 28, 8:25 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE, WY
825 PM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    12 N CHEYENNE             WY   2.00 INCH HAIL
08/28/02   LARAMIE

0614 PM    24 N CHEYENNE             WY   1.75 INCH HAIL
08/28/02   LARAMIE

0653 PM    6 W HILLSDALE             WYOMING   1.75 INCH HAIL
08/28/02   LARAMIE

0718 PM    4 W BURNS                 WY   F0 TORNADO
08/28/02   LARAMIE                        TRAINED SPOTTER

0719 PM    3 W BURNS                 WY   F0 TORNADO
08/28/02   LARAMIE                        TRAINED SPOTTER

0720 PM    3 W BURNS                 WY   F0 TORNADO
08/28/02   LARAMIE                        FIRE DEPARTMENT

0721 PM    3 W CARPENTER             WY   .88 INCH HAIL
08/28/02   LARAMIE

0722 PM    3 W BURNS                 WY   1.75 INCH HAIL
08/28/02   LARAMIE

0722 PM    BURNS                     WY   F0 TORNADO
08/28/02   LARAMIE

0723 PM    1 S BURNS                 WY   F0 TORNADO
08/28/02   LARAMIE                        POWER LINE FLASHES NEAR
                                          BURNS

0735 PM    1 S BURNS                 WY   1.00 INCH HAIL
08/28/02   LARAMIE

0738 PM    3 NE BURNS                WY   1.75 INCH HAIL
08/28/02   LARAMIE

0739 PM    2.5 S CARPENTER           WY   F0 TORNADO
08/28/02   LARAMIE                        ROOF REMOVED FROM POLE BARN
Local storm report, Aug 28, 8:35 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED DIRECTIONS FROM CITIES
NATIONAL WEATHER SERVICE CHEYENNE, WY
835 PM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    12 N CHEYENNE             WY   2.00 INCH HAIL
08/28/02   LARAMIE

0614 PM    24 N CHEYENNE             WY   1.75 INCH HAIL
08/28/02   LARAMIE

0653 PM    6 W HILLSDALE             WYOMING   1.75 INCH HAIL
08/28/02   LARAMIE

0718 PM    4 W BURNS                 WY   F0 TORNADO
08/28/02   LARAMIE                        TRAINED SPOTTER

0719 PM    3 W BURNS                 WY   F0 TORNADO
08/28/02   LARAMIE                        TRAINED SPOTTER

0720 PM    3 W BURNS                 WY   F0 TORNADO
08/28/02   LARAMIE                        FIRE DEPARTMENT

0721 PM    4 NW CARPENTER            WY   .88 INCH HAIL
08/28/02   LARAMIE

0722 PM    BURNS                     WY   1.75 INCH HAIL
08/28/02   LARAMIE

0722 PM    1 S BURNS                 WY   F0 TORNADO
08/28/02   LARAMIE

0723 PM    1 S BURNS                 WY   F0 TORNADO
08/28/02   LARAMIE                        POWER LINE FLASHES NEAR
                                          BURNS

0735 PM    1 S BURNS                 WY   1.00 INCH HAIL
08/28/02   LARAMIE

0738 PM    5 SW BURNS                WY   1.75 INCH HAIL
08/28/02   LARAMIE

0739 PM    3 NE CARPENTER            WY   F0 TORNADO
08/28/02   LARAMIE                        ROOF REMOVED FROM POLE BARN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:00 PM MDTSevere Thunderstorm WarningCYSCheyenne30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.